Acetaminophen and Warfarin
Source: Hylek EM, et al. JAMA 1998;279:657-662.
Patients with an excessively high international normalized ratio (INR) are at increased risk of hemorrhage, which can in turn result in significant morbidity or mortality. In an effort to elucidate the factors contributing to excessive anticoagulation in patients taking warfarin, Hylek and colleagues studied 93 case patients and 196 control patients who were followed in an outpatient anticoagulant therapy unit. All patients had a target INR of 2.0-3.0; case patients had an INR greater than 6.0, and controls had an INR of 1.7 to 3.3. All patients were administered a scripted interview exploring the details of their health, dietary, and pharmacologic profiles, including medication compliance. The following variables were found to be significant independent predictors of an INR greater than 6.0: advanced malignancy; decreased oral intake; diarrheal illness; newly initiated therapy with a warfarin-potentiating medication; and taking more warfarin than was recommended. Looking at the drug interaction issue, 12 of 14 case patients recently placed on antibiotics received drugs that are known to potentiate warfarin. Fifty-six percent of case patients were also taking acetaminophen (APAP). APAP exhibited a significant dose-dependent effect on INR. Increases in the adjusted relative odds for having an INR greater than 6.0 were as follows: 3.5 for 7-14 regular-strength tablets per week; 6.9 for 14-28 tablets per week; and 10.0 for 28 or more tablets per week, or the equivalent of only four regular-strength APAP tablets per day.1 Hylek et al conclude that APAP is an under-recognized cause of excessive anticoagulation in patients on warfarin, and that 30% of all INR values greater than 6.0 in their study were attributable to ingesting seven or more tablets of APAP per week.
Comment by Richard A. Harrigan, MD, FACEP
With its potential for numerous drug interactions resulting in increased toxicity (i.e., the potential to bleed), warfarin is a drug that all physicians must cautiously approach. Although the accompanying editorial urges physicians not to prescribe other medications to patients on warfarin therapy if at all possible, it is an unusual patient (I believe I am still looking for my first one) whose pathology is such that they need this blood thinner, but do not need any other medications. Moreover, the emergency physician must frequently institute pharmacotherapy to patients in the ED for acute problems; patients taking warfarin are no exception to this rule. As Hylek et al point out, we typically avoid NSAIDS in patients on warfarin due to the former agents' anti-platelet effects and propensity to cause gastrointestinal erosive disease. This report serves as a reminder that there are perils involved in the concomitant administration of warfarin and APAP. The recommendations offered in the accompanying editorial are prudent; in patients taking warfarin, APAP dose and duration of use should be minimized. If both drugs are necessary, coagulation studies should be measured once or twice a week, as the INR may start to rise in 18-48 hours.1